Navigating the Capacity and Commitment Process

April 4, 2024 UNC School of Government, Chapel Hill, NC Co-sponsored by the NC Department of Health and Human Services, Division of State Operated Healthcare Facilities

8:00-8:30 a.m. Check In and Registration

8:30-9:15 a.m. **The ITP Process in Court** (45 min) John Rubin, Professor of Public Law and Government UNC School of Government, Chapel Hill, NC

This presentation will cover the procedures required when a criminal defendant's capacity to proceed comes into question. Topics covered will include when capacity should be examined, the role and duties of defense counsel, contested hearings on capacity, and options for when a defendant has been determined to lack capacity to proceed.

9:15-10:00 a.m. Considerations in Capacity Evaluations: Cognitive Deficits vs Mental Illness (45 min) Dr. Stephanie Callaway, Licensed Clinical Psychologist

This presentation will help participants gain knowledge about how to differentiate between neurocognitive disorders and severe mental illness in the context of capacity to proceed evaluations, and how different neurocognitive disorders can affect an individual's capacity to proceed and capacity restoration.

10:00-10:15 a.m. Break

10:15-11:00 a.m.The LCFE Program: Nuts and Bolts (45 min)Dr. Susan Hurt, Outpatient Evaluation Service, Central Regional Hospital

This section will provide an overview of the characteristics and training of local certified forensic evaluators, what to expect from the LCFE process, and decision trees before, during, and after the evaluation.

11:00-11:45 a.m.After the Evaluation (45 min)
Elizabeth Arnette, Assistant Attorney General
NC Department of Justice, Health & Human Services Division
Robert Broughton, Special Deputy Attorney General
NC Department of Justice

This section will review statutes and processes for capacity restoration and reevaluation within state mental health hospital facilities. We will discuss interactions between all stakeholders within that process and compliance with statutes and regulations. Furthermore, the presentation covers common challenges within the current framework of the capacity restoration and reevaluation process.

11:45-12:45 p.m. *Lunch (provided)*



12:45-1:15 p.m.Information Sharing: Records Access Concerning Mental Health Treatment (30 min)
Elizabeth Arnette, Assistant Attorney General
NC Department of Justice, Health & Human Services Division
Robert Broughton, Special Deputy Attorney General
NC Department of JusticeNC Department of Justice

This section will discuss the statutory and regulatory restrictions on mental health records, substance abuse records, and civil commitment court proceeding records and how to access them. Review of the capacity restoration statutes and the requirements for information sharing between entities at various levels and how that sharing of information aids in the capacity evaluation and restoration processes.

- 1:15-1:30 p.m. Break
- 1:30-2:15 p.m. Review of Capacity Restoration (30 min) Steve Peters, Psy.D., Forensic Psychologist Robert Cochrane, Psy.D., ABPP, Statewide Director of Forensic Services Division of State-Operated Healthcare Facilities (DSOHF) NC Department of Health & Human Services

This segment will review the services for capacity restoration and challenges of attending to the needs of this population. Some new pilot programs for capacity restoration will also be presented.

2:15-3:00 p.m. **Review Capacity Reports** (45 min) Dr. Stephanie Callaway, Licensed Clinical Psychologist

This presentation will discuss strategies and tips for reviewing capacity to proceed reports involving neurocognitive disorders will be discussed to assist attorneys in better assessing the quality of these evaluations.

3:00-3:30 p.m. Roundtable Discussion: Q&A (30 min)

All presenters

3:30 p.m. Adjourn